Discussions By Condition: Cardiovascular disease

Continued Chest Pains

Posted In: Cardiovascular disease 2 Replies
  • Posted By: glenrma
  • December 13, 2006
  • 09:27 PM

I am a 36-year-old white male. I had chest pains for a few years. My primary Dr. went with acid reflux/GERD medication with no results. Then I went in for chest x-rays, imaging, upper GI test all of which showed nothing.

Went to ER in 02/2004 with chest pains. Blood work and EKG showed nothing.

Went to ER in 11/2005 with worse chest pains. Blood work and EKG showed nothing again. Had stress test done which showed nothing.

Went to ER in 09/2006 with horrible chest pains, radiating into left arm and up into the jaw area, sweating. Blood work and EKG were “inconclusive”. Admitted to hospital and had stress test the next morning which showed major blockage in right artery. An hour later had heart cath which found 99% blockage and required 3 stents. Per cardiologist I had a “minor” heart attack but luckily no heart damage.

I am now on Lipitor, Tricor, Toprol, Linisnopril, Plavix, Asprin, Nitro and Aciphex(just in case of anything reflux related). I do have high cholesterol but have drastically modified my diet and try to exercise although with continued pains that is difficult.

Over the next month I had continued chest pains and almost constant pressure. Cardiologist ordered a new stress test which showed nothing. He then scheduled another heart cath which found another large blockage in the left artery requiring another stent.

The good news is that for the most part the feeling of constant pressure was relieved after the 2nd heart cath. The bad news is that I am still having chest pains. There are two main types. The first is a dull ache type of feeling under the left breast area. It happens almost daily. It seems to be brought on by exertion and relieved with rest. The 2nd and far worse type is in the same area. It comes on with no real warning or cause. Sometimes it will even wake me up at night. The pain is very sudden and intense (but different from the pain when I had the heart attack) and feels like a cross between and hot knife stabbing and a spasm. Nitro will sometimes help this 2nd type of pain and at other times appears to have no affect at all. Afterwards I am very tired and weak feeling for a day or more and sometimes have small “achy” fluttering pains in the same area.

The cardiologist said he does not believe (based of the results of the 2nd heart cath) that the pain is cardiac however has no opinion what it might be and no suggestions as to who to see about it. I know that I can’t expect a diagnosis over the internet but please any help to get me pointed in the right direction would be appreciated. I have not been back to work since 09/2006 and have a very hard time participating in family activities. This has basically destroyed my life.

Reply Flag this Discussion

2 Replies:

  • So sorry to hear of your ongoing pain. I have had 4 stents as well. I know that it took a while for my "chest" to return to normal. I have been told by a cardiologist that the arteries are traumatized during stent insertion. We have no feeling within our arteries but I think the heart muscle itself is a bit traumatized and causes "referred" pain, which you may be experiencing. You probably know that there are two types of angina. One is stable angina which happens when we exert ourselves and is relieved by rest and/or nitro. The second and probably the most worrisome of the two is "unstable" angina which comes on while we are at rest. It is most times relieved by nitro. You could be experiencing coronary artery spasms, which can cause angina. You could have a small "kink" in an artery and maybe close to a stent. The balloon inflation pressure that expands the stent inside the artery is close to 235 psig and is applied for ~ 6 to 10 seconds. I think things for you will improve soon, but I would be very cautious and use the fast acting nitro protocol, which is something like; take one dose or shot (spray) and wait 5 minutes for angina to stop. If needed, take a second dose and wait 5 minutes. Do the same one more time and if within 5 minutes the pain is still there, call 911. I would also take 2 regular aspirin if I suspected a heart attack. Good luck, Rj
    Irradiated 23 Replies
    • December 16, 2006
    • 03:16 PM
    • 0
    Flag this Response
  • I had 2 stent put into my heart in October, 2006, since than I have not been feeling good at all, I had been back to er 2 times because of chest pain, swelling ankle, leg and muscule pain, at the hosiptal, doctor took off all my med and re-start everyone each day, and finally took off 80Mg lipitor and 75mg toprol XL.Because, my BP was down to average 75/40 and my heart beat was down to average 41. The Doctor said , I had a very rare reaction on Lipitor and troprol and tried to give me another Satin but, the pain come right back, again. Even after 2 months of the stent processure, I still some minor chest pain, cough and swelling ankle, but again, the stress test, nuculer test and echocardigram all showed no adnormal , even my primary does not want to see my other than giving me tynoal asnd cough medicine. I feel bad for you and myself, I hope you feel better, look into the medicine side effect. I still have dull , congested pain in my chest ,leg pain and been coughing for about a month, but I was being told that is nothing. And it is very complicated to switch primary care for the kind of insurance I had.
    Anonymous 42789 Replies
    • January 11, 2007
    • 08:24 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.